Changes in weight is often a common side effect of chronic illness. In my case, I have put on a lot. At this point, it is about 4 stone / 56 pounds / 25.5 kilograms. This has been quite depressing but I am starting to come to terms with it. My wardrobe is a mess as I have clothes ranging from sizes 6/8 to 14/16.
My weight gain has been a side effect of prednisolone/prednisone use. This has been compounded by chronic pain and fatigue which makes it difficult to exercise. In addition to this, fatigue often means I don’t have the energy to cook healthy meals. As you may know, if you have been following the blog me for a while I went through a period of being quite active and I’d love to get back to that.
Others have the opposite issue and struggle with extreme weight loss. Before I started treatment my immune system attacking and breaking down my muscles which lead to weight loss. Conditions that affect the digestive system often lead to extreme weight loss also.
Dealing with drastic changes in your appearance is difficult. It’s even worse when you have limited to no control over it. Comments like “WOW! You look so good” or “What happened you put on quite a bit” are not helpful in the slightest, no matter the reason for the change. With an exception to someone being on a public weight loss/gain journey.
The impact of weight gain is not limited to appearance. The standard issues that accompany being overweight are also a concern. With chronic illness, it always seems to be a balancing act of benefits outweighing the risks.
Let me know your experience with weight loss or gain and until next time Stars!